Missouri, 2001

Flood in Missouri, March 12, 2001

March 12, 2001 · NWS EAX · 1 event in 1 county or zone

Melting snow in Atchison on March 11th and 12th, caused the Tarkio river in Fairfax to crest right at floodstage, or 17 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Melting snow in Atchison on March 11th and 12th, caused the Tarkio river in Fairfax to crest right at floodstage, or 17 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 12, 4:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 12, 4:10 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 AM CST MON MAR 12 2001

MODELS HV CONTD TREND OF EJECTING UPR SYS FTHR N AND W WITH EA MODEL
RUN. THIS HAS ALLOWED FOR WRMR THAN FCST TEMPS TO MOVE INTO CWA
YDA/LAST NGT. TIMING OF CDFNT ENTERING WRN CWA ATTM WILL MAKE FOR A
CHALLENGING MAX TEMP FCST TDY. CAA SURGE WILL INITIALLY DROP TEMPS
INTO THE MID/UPR 30S ACRS WRN CWA THIS MRNG. WLY LLVL FLOW AND PSBLY
SOME MID AFTN SUNSHINE SHUD ALLOW TEMPS TO REBOUND INTO THE LWR/MID
40S. ERN CWA WILL SEE A LT MRNG HIGH AND THEN TEMPS STABILIZE IN THE
MID/UPR 40S FOR THIS AFTN. LAST BAND OF -SHRA MOVG THRU ERN CWA WITH
WRAP ARND -SN NOW OVR NC KS HEADED FOR NW MO. WITH CWA STILL UNDER
CYC FLOW COULD SEE SOME INSTBY -SHRA REFORM OVR ERN CWA ALG CDFNT
LTR THIS MRNG. HV KEPT A TOKEN CHC POP FOR THIS MRNG OVR W CNTRL CWA
UNTIL TAIL END OF VORT LOBE PASSES BY.

UNSETTLED WX PAT CONTS THRU TNGT WITH BROAD CYC FLOW AND TRAPPED
RESIDUAL MSTR SUPPORTING PLENTY OF CLDNS THRU TNGT...SPCLLY OVR NRN
CNTYS. SO WILL BE SLOW TO CLR OUT ZONES.

LACKING ANY FOLLOW THRU ON CAA EXPC A GD DNSLOPE FLOW FM CO
FOOTHILLS TMRW. MID MARCH SUN ANGLE SHUD WARM TEMPS INTO THE 50S
EXCP NR MO/IA BDR WHERE CLD COVER COULD BE DFCLT TO GET RID OF.

WRMUP CONTS INTO WED IN ADVANCE OF NEXT SYS. GD SHOT AT MAX TEMPS IN
THE 60S. HV ADJUSTED TEMPS UPWARDS ON WED BUT LEFT ROOM FOR DAY
SHIFT TO WARM IT UP FTHR. LTST AVN A BIT FASTER IN BRINGING IN PCPN
WITH NEXT SYS. HV BUMPED UP ARRIVAL TIME TO LATE WED NGT.

.EAX...NONE.

JULY

In the hours before

Special weather statement, Mar 12, 5:58 AM CST, 2 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CST MON MAR 12 2001

FORECAST: NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE REGION THROUGH
TONIGHT.

OUTLOOK: THE NEXT CHANCE FOR RAIN COULD REACH MISSOURI AND EASTERN
KANSAS LATE WEDNESDAY NIGHT. AS COLDER AIR MOVES INTO THE REGION ON
THURSDAY THERE IS A CHANCE FOR ACCUMULATING SNOW.

JULY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Atchison

When
March 12, 6:00 AM CST to 11:00 PM CST
Where
Atchison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235486.